Alert archive / Montana / High Wind Warnings in 2024

High Wind Warning 4, NWS Missoula, MT

December 17, 20249 counties in Montana

NWS Missoula, MT issued this high wind warning at Dec 17, 2024, 10:55 AM MST for 9 counties in Montana. It took effect at Dec 18, 2024, 11:00 AM MST. It was in force for 10 hr. 22 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 17, 2024, 10:55 AM MST (17:55 UTC)
In effect from
Dec 18, 2024, 11:00 AM MST
Expired
Dec 18, 2024, 9:06 PM MST
In force
10 hr
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Lake County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 27 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 18, 11:00 AM MSTNON-TSTM WND GST 653 Sw Pinnacle, MTMesonet station TRWMT Tunnel Ridge Wind.
Dec 18, 11:00 AM MSTNON-TSTM WND GST 779 Ne Bigfork, MTMesonet station MAEMT Mount Aeneas.
Dec 18, 11:15 AM MSTNON-TSTM WND GST 621 S Warm Springs, MT
Dec 18, 11:26 AM MSTNON-TSTM WND GST 425 Sw Lolo, MTMesonet station MOMM8 Fire Effects Portable No. 2.
Dec 18, 11:30 AM MSTNON-TSTM WND GST 423 Wsw Georgetown, MTMesonet station MTGTL 2.7 W Georgetown (MT DOT).
Dec 18, 12:00 PM MSTNON-TSTM WND GST 42Ronan, MTMesonet station AT965 Ronan.
Dec 18, 12:21 PM MSTNON-TSTM WND GST 423 S Missoula, MTMesonet station GW0378 Missoula.
Dec 18, 12:52 PM MSTNON-TSTM WND GST 583 S Missoula, MTMesonet station GW0378 Missoula.
Dec 18, 12:59 PM MSTNON-TSTM WND GST 675 E Evaro, MTMesonet station PNTM8 Point 6 at 7,897 feet MSL, this station most likely recorded two separate gusts to 67 mph between 1159 and 1259pm and between 1259pm and 159pm. It is gusted to 65 mph in the last hour.
Dec 18, 1:00 PM MSTNON-TSTM WND GST 693 Sw Pinnacle, MTMesonet station TRWMT Tunnel Ridge Wind.
Dec 18, 1:00 PM MSTNON-TSTM WND GST 829 Ne Bigfork, MTMesonet station MAEMT Mount Aeneas.
Dec 18, 1:00 PM MSTSNOW 3Essex, MTSnow changed to rain at 6 am. Surfaces were icy as of 1 pm probably due to the rain on the snowpack.
Dec 18, 1:09 PM MSTNON-TSTM WND GST 5013 Ene Sula, MTMesonet station TEPM8 Tepee Pt.
Dec 18, 1:10 PM MSTNON-TSTM WND GST 5919 E Swan Lake, MTMesonet station TT727 Spotted Bear Lookout.
Dec 18, 1:49 PM MSTNON-TSTM WND GST 585 S Big Arm, MTWind direction from the southwest. They are gusting close to 55 mph as of 244 pm MST.
Dec 18, 2:14 PM MSTNON-TSTM WND GST 523 Nne Garrison, MTWind direction was from the west-southwest.
Dec 18, 2:15 PM MSTNON-TSTM WND GST 481 Wnw Plains, MTAWOS station KS34 Plains.
Dec 18, 2:15 PM MSTNON-TSTM WND GST 623 S Clearwater, MTMesonet station MTM08 2.8 S Clearwater (MT-MESO) Rain showers were occurring at the time of the high winds.
Dec 18, 2:30 PM MSTNON-TSTM WND GST 551 Wnw Elliston, MTMesonet station EW4329 Elliston.
Dec 18, 2:45 PM MSTNON-TSTM WND GST 671 N Ronan, MTMesonet station MTM97 Ronan Utility company reported a lot of power outages in the vicinity.
Dec 18, 3:13 PM MSTNON-TSTM WND GST 523 Sse Butte, MTASOS station KBTM Butte-mooney Ap.
Dec 18, 5:09 PM MSTNON-TSTM WND GST 514 Wnw Darby, MTMesonet station LRCM8 4 WNW Darby.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 5.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2024-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2024-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

762 
WWUS75 KMSO 171755
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
1055 AM MST Tue Dec 17 2024

MTZ007-181800-
/O.UPG.KMSO.HW.A.0004.241218T1800Z-241219T0600Z/
/O.NEW.KMSO.HW.W.0004.241218T1800Z-241219T0600Z/
Butte/Blackfoot Region-
1055 AM MST Tue Dec 17 2024

...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 11 PM MST WEDNESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph 
  expected. 40 to 50 percent probability for gusts exceeding 60 mph 
  on Interstate from Deerlodge to Anaconda.

* WHERE...Butte/Blackfoot Region.

* WHEN...From 11 AM to 11 PM MST Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

MTZ003-181800-
/O.NEW.KMSO.HW.W.0004.241218T1800Z-241219T0600Z/
Flathead/Mission Valleys-
1055 AM MST Tue Dec 17 2024

...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 11 PM MST WEDNESDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph 
  expected. 50 to 60 percent probability for gusts to exceed 50 mph 
  in the Mission Valley and 30 percent in the Flathead Valley.

* WHERE...Flathead/Mission Valleys.

* WHEN...From 11 AM to 11 PM MST Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

MTZ005-181800-
/O.NEW.KMSO.HW.W.0004.241218T1800Z-241219T0600Z/
Missoula/Bitterroot Valleys-
1055 AM MST Tue Dec 17 2024

...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 11 PM MST WEDNESDAY...

* WHAT...Southwest winds 10 to 20 mph with gusts up to 40 mph 
  expected. 50 percent probability for gusts exceeding 50 mph in the 
  Missoula Valley and 70 percent in the Bitterroot Valley, with 
  isolated 60 mph gusts possible.

* WHERE...Missoula/Bitterroot Valleys.

* WHEN...From 11 AM to 11 PM MST Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

MTZ006-181800-
/O.NEW.KMSO.HW.W.0004.241218T1800Z-241219T0600Z/
Bitterroot/Sapphire Mountains-
1055 AM MST Tue Dec 17 2024

...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 11 PM MST WEDNESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Bitterroot/Sapphire Mountains.

* WHEN...From 11 AM to 11 PM MST Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

MTZ043-181800-
/O.NEW.KMSO.HW.W.0004.241218T1800Z-241219T0600Z/
Potomac/Seeley Lake Region-
1055 AM MST Tue Dec 17 2024

...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 11 PM MST WEDNESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Potomac/Seeley Lake Region.

* WHEN...From 11 AM to 11 PM MST Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

IDZ006-181800-
/O.NEW.KMSO.WI.Y.0014.241218T1800Z-241219T0600Z/
Southern Clearwater Mountains-
955 AM PST Tue Dec 17 2024

...WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM PST WEDNESDAY...

* WHAT...Southwest winds 10 to 20 mph with gusts up to 45 mph 
  expected.

* WHERE...Southern Clearwater Mountains.

* WHEN...From 10 AM to 10 PM PST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

IDZ009-010-181800-
/O.NEW.KMSO.WI.Y.0014.241218T1800Z-241219T0600Z/
Western Lemhi County-Eastern Lemhi County-
1055 AM MST Tue Dec 17 2024

...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM MST WEDNESDAY...

* WHAT...Southwest winds 10 to 20 mph with gusts up to 40 mph 
  expected.

* WHERE...Eastern Lemhi County and Western Lemhi County.

* WHEN...From 11 AM to 11 PM MST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MTZ001-181800-
/O.NEW.KMSO.WI.Y.0014.241218T1800Z-241219T0600Z/
Kootenai/Cabinet Region-
1055 AM MST Tue Dec 17 2024

...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM MST WEDNESDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Kootenai/Cabinet Region.

* WHEN...From 11 AM to 11 PM MST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MTZ004-181800-
/O.NEW.KMSO.WI.Y.0014.241218T1800Z-241219T0600Z/
Lower Clark Fork Region-
1055 AM MST Tue Dec 17 2024

...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM MST WEDNESDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Lower Clark Fork Region.

* WHEN...From 11 AM to 11 PM MST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$
3 follow-up statements
293 
WWUS75 KMSO 171837
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
1137 AM MST Tue Dec 17 2024

MTZ003-181845-
/O.CON.KMSO.HW.W.0004.241218T1800Z-241219T0600Z/
Flathead/Mission Valleys-
1137 AM MST Tue Dec 17 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 AM TO 11 PM MST 
WEDNESDAY...

* WHAT...Southwest winds up to 30 mph expected. Likelihood of strong 
  wind gusts exceeding 50 mph is 60 percent in the Mission Valley 
  and 30 percent in the Flathead Valley.

* WHERE...Flathead/Mission Valleys.

* WHEN...From 11 AM to 11 PM MST Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

MTZ005-181845-
/O.CON.KMSO.HW.W.0004.241218T1800Z-241219T0600Z/
Missoula/Bitterroot Valleys-
1137 AM MST Tue Dec 17 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 AM TO 11 PM MST 
WEDNESDAY...

* WHAT...Southwest winds up to 30 mph expected. Likelihood of strong 
  wind gusts exceeding 50 mph is 50 percent in the Missoula Valley 
  and 70 percent in the Bitterroot Valley with isolated wind gusts 
  over 60 mph.

* WHERE...Missoula/Bitterroot Valleys.

* WHEN...From 11 AM to 11 PM MST Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

MTZ006-181845-
/O.CON.KMSO.HW.W.0004.241218T1800Z-241219T0600Z/
Bitterroot/Sapphire Mountains-
1137 AM MST Tue Dec 17 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 AM TO 11 PM MST 
WEDNESDAY...

* WHAT...Southwest winds up to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Bitterroot/Sapphire Mountains.

* WHEN...From 11 AM to 11 PM MST Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

MTZ007-181845-
/O.CON.KMSO.HW.W.0004.241218T1800Z-241219T0600Z/
Butte/Blackfoot Region-
1137 AM MST Tue Dec 17 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 AM TO 11 PM MST 
WEDNESDAY...

* WHAT...Southwest winds to 30 mph expected. Likelihood of strong 
  wind gusts exceeding 60 mph is 50 percent along Interstate 90 from 
  Deerlodge to Anaconda.

* WHERE...Butte/Blackfoot Region.

* WHEN...From 11 AM to 11 PM MST Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

MTZ043-181845-
/O.CON.KMSO.HW.W.0004.241218T1800Z-241219T0600Z/
Potomac/Seeley Lake Region-
1137 AM MST Tue Dec 17 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 AM TO 11 PM MST 
WEDNESDAY...

* WHAT...Southwest winds up to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Potomac/Seeley Lake Region.

* WHEN...From 11 AM to 11 PM MST Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

IDZ006-181845-
/O.CON.KMSO.WI.Y.0014.241218T1800Z-241219T0600Z/
Southern Clearwater Mountains-
1037 AM PST Tue Dec 17 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 10 PM PST 
WEDNESDAY...

* WHAT...Southwest winds up to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Southern Clearwater Mountains.

* WHEN...From 10 AM to 10 PM PST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

IDZ009-010-181845-
/O.CON.KMSO.WI.Y.0014.241218T1800Z-241219T0600Z/
Western Lemhi County-Eastern Lemhi County-
1137 AM MST Tue Dec 17 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 11 PM MST 
WEDNESDAY...

* WHAT...Southwest winds up to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Eastern Lemhi County and Western Lemhi County.

* WHEN...From 11 AM to 11 PM MST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MTZ001-181845-
/O.CON.KMSO.WI.Y.0014.241218T1800Z-241219T0600Z/
Kootenai/Cabinet Region-
1137 AM MST Tue Dec 17 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 11 PM MST 
WEDNESDAY...

* WHAT...Southwest winds up to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Kootenai/Cabinet Region.

* WHEN...From 11 AM to 11 PM MST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MTZ004-181845-
/O.CON.KMSO.WI.Y.0014.241218T1800Z-241219T0600Z/
Lower Clark Fork Region-
1137 AM MST Tue Dec 17 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 11 PM MST 
WEDNESDAY...

* WHAT...Southwest winds up to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Lower Clark Fork Region.

* WHEN...From 11 AM to 11 PM MST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$
220 
WWUS75 KMSO 190046
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
546 PM MST Wed Dec 18 2024

MTZ003-005-043-190200-
/O.CAN.KMSO.HW.W.0004.000000T0000Z-241219T0600Z/
Flathead/Mission Valleys-Missoula/Bitterroot Valleys-
Potomac/Seeley Lake Region-
546 PM MST Wed Dec 18 2024

...HIGH WIND WARNING IS CANCELLED...

The damaging winds have subsided. Wind gusts to 35 mph are possible 
in the next couple of hours.

$$

IDZ006-009-010-MTZ001-004-190200-
/O.CAN.KMSO.WI.Y.0014.000000T0000Z-241219T0600Z/
Southern Clearwater Mountains-Western Lemhi County-Eastern Lemhi
County-Kootenai/Cabinet Region-Lower Clark Fork Region-
546 PM MST Wed Dec 18 2024 /446 PM PST Wed Dec 18 2024/

...WIND ADVISORY IS CANCELLED...

The strong winds have subsided. 

$$

MTZ006-190600-
/O.CON.KMSO.HW.W.0004.000000T0000Z-241219T0600Z/
Bitterroot/Sapphire Mountains-
546 PM MST Wed Dec 18 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS 
EVENING...

* WHAT...Southwest winds up to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Bitterroot/Sapphire Mountains.

* WHEN...Until 11 PM MST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

MTZ007-190600-
/O.CON.KMSO.HW.W.0004.000000T0000Z-241219T0600Z/
Butte/Blackfoot Region-
546 PM MST Wed Dec 18 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS 
EVENING...

* WHAT...Southwest winds to 40 mph expected. Likelihood of strong 
  wind gusts exceeding 60 mph is 40 percent at MacDonald Pass.

* WHERE...Butte/Blackfoot Region.

* WHEN...Until 11 PM MST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Travel will be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$
418 
WWUS75 KMSO 190406
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
906 PM MST Wed Dec 18 2024

MTZ006-007-190515-
/O.CAN.KMSO.HW.W.0004.000000T0000Z-241219T0600Z/
Bitterroot/Sapphire Mountains-Butte/Blackfoot Region-
906 PM MST Wed Dec 18 2024

...HIGH WIND WARNING IS CANCELLED...

The strong winds have ended. Gusty winds to 40 mph are still 
possible for another couple of hours.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this high wind warning went out at Dec 17, 3:44 AM MST, 7 hours 11 minutes earlier.

Area forecast discussion, Dec 17, 3:44 AM MST, 7 hours 11 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
344 AM MST Tue Dec 17 2024

.DISCUSSION...

KEY MESSAGES:

- Mixed precipitation, including freezing rain possible Tuesday
  night into Wednesday morning

- Strong gusty winds Wednesday afternoon, especially in the higher
  terrain and in southwest Montana

- High pressure late in the week introduces fog and low stratus

Light showers persist this morning across north-central Idaho and areas
south of the Interstate 90 corridor in Montana. Winter Weather Advisories
remain in effect through this morning due to slick conditions caused by
light snow. Snow showers may continue into the afternoon; however, overall
impacts should be minimal as temperatures are expected to rise above
freezing in many valley locations later today.

Snow levels will rise Tuesday night into Wednesday, reaching between 5,000
and 6,000 feet by Wednesday afternoon. Simultaneously, an atmospheric river
will funnel significant moisture into the region. In the valleys,
precipitation will transition from snow to rain during this time, with a
10-15% chance of freezing rain in areas where cold air remains trapped near
the surface, primarily late tonight into Wednesday morning. The greatest
risk for freezing rain is in northwest Montana, where ground temperatures
are coldest and moisture is most concentrated.  Winter weather highlights
will likely be needed to account for slick conditions due to snow and ice
for the Wednesday morning commute.

In higher elevations, heavy, wet snow is expected. Forecast models show a
70-80% chance of 6 inches or more of snow accumulating above 5,000 feet in
northwest Montana during the 24 hours ending at 5 PM Wednesday.

Additionally, a strong jet stream on Wednesday will bring an increased risk
of gusty westerly winds across western Montana. Valleys have a 50-70%
chance of seeing widespread gusts exceeding 30 mph in the afternoon and
evening, with a 20-30% chance of gusts surpassing 40 mph in the Bitterroot
Valley and Butte/Anaconda regions.  The strongest winds may be realized in
the Butte/Anaconda area where gusts over 50 mph are not out of the
question.  A high wind watch has been added.  The strong winds will likely
subdue precipitation amounts for locations south of Interstate 90 due to
downsloping effects.

Looking ahead, a ridge of high pressure is expected to build over the
Northern Rockies Thursday and Friday, increasing the potential for fog and
low stratus clouds each day. About 65% of forecast models suggest the ridge
will persist into Christmas Eve, which could disrupt holiday travel.
However, some models indicate a trough of low pressure could move in,
bringing mountain snow and a rain/snow mix to the valleys.

&&

.AVIATION...Snow showers persist this morning across north central
Idaho into southwest Montana. Brief lowering of the visibility and
ceiling is possible, including for KHRF, KBTM and KSMN through
17/1500z. Widespread obscurations of the higher terrain are
expected across all of the Northern Rockies region due to the
development of low to mid level stratus. Some isolated fog is also
possible this morning, mainly north of the Interstate 90 corridor.
The next weather system quickly approached by this afternoon,
spreading snow and low elevation rain into the region. Snow levels
will begin to increase overnight tonight into Wednesday, allowing
for a transition from snow to rain. A period of freezing rain is
likely to occur as this transition takes place tonight into
Wednesday morning, mainly impacting KGPI, but also possibly KMSO.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 9 AM MST this morning for
     Bitterroot/Sapphire Mountains...Butte/Blackfoot Region...
     Potomac/Seeley Lake Region...West Glacier Region.

     High Wind Watch from Wednesday morning through Wednesday evening
     for Butte/Blackfoot Region.

ID...Winter Weather Advisory until 8 AM PST this morning for Northern
     Clearwater Mountains...Southern Clearwater Mountains.

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 2:31 AM MSTHigh Wind WatchMSODeer Lodge, Granite, Powell, Silver Bow8 hr
Dec 17, 10:15 AM MSTWinter Storm WarningMSOFlathead, Lake27 hr
Dec 17, 10:15 AM MSTWinter Weather AdvisoryMSOFlathead, Granite, Lake, Lincoln, Mineral, Missoula and 3 more25 hr
Dec 17, 10:55 AM MSTWind AdvisoryMSOFlathead, Lincoln, Mineral, Missoula, Sanders31 hr

Nearby

High Wind Warnings in Montana, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.